Nebraska, 2022Flash Flood and Damaging Winds in Nebraska, August 14, 2022
August 14, 2022 · NWS CYS · 3 events in 3 counties and zones
Severe thunderstorms developed during the evening of the 14th with gusty winds in excess of 60 mph. Additionally, heavy rainfall resulted in street flooding for portions of Kimball.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed during the evening of the 14th with gusty winds in excess of 60 mph. Additionally, heavy rainfall resulted in street flooding for portions of Kimball.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 14, 4:25 PM MST, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 14, 4:25 PM MST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
525 PM MDT Sun Aug 14 2022
.SHORT TERM...(This evening through Tuesday night)
Issued at 220 PM MDT Sun Aug 14 2022
Forecast concerns with this afternoon package deal with heavy
rain chances this afternoon through Monday.
Currently...Upper ridge axis positioned near the Nebraska/Wyoming
state line this afternoon. Layered PWATs from GFS showing 1.5
inches along and east of the Laramie Range...with near 1 inch
west. Advertised upper shortwave now located in southwestern
Wyoming...moving east northeast out of northern Utah from this
morning. Convection on radar beginning to blossom across southern
Albany and southeastern Carbon Counties...as well as north central
Colorado. Storms are moving a lot more than yesterday...so that
may be a good thing for this afternoon.
Severe storms still a possibility this afternoon as SB CAPE climbs
to 1500 to 2000J/Kg. Southern Panhandle showing slightly higher
CAPE near 3000J/Kg. Very little in the way of shear though and
with long/skinny CAPE profiles...still think the primary hazards
will be heavy rain and flash flood potential.
HRRR and RAP13 simulated radar shows convection becoming
widespread around 23Z across Laramie and southern Albany
Counties...shifting northeast into Platte and Goshen Counties
around 01Z. Probably the best area for severe storms will be the
central and southern panhandle with those higher CAPES forecast.
This mesoscale guidance keeps storms going well into the evening
hours in the Panhandle...not clearing our eastern CWA until after
07Z tonight.
Upper shortwave finally moves east into western South Dakota after
15Z Monday with trough axis clearing the Panhandle after roughly
21Z Monday.See a substantial decrease in PWATS behind the
shortwave...with .5 inch west of the Laramie Range and 1 inch in
the Panhandle. Given possibility of widespread rainfall tonight
and recycling of this moisture for Monday...still kept fairly high
PoPs for Monday afternoon.
Much drier Tuesday afternoon as monsoonal moisture gets forced
south into Colorado through the morning hours. Would think most
areas will be dry Tuesday afternoon.
.LONG TERM...(Wednesday through Sunday)
Issued at 220 PM MDT Sun Aug 14 2022
Long term forecast remains on track through the end of the week. The
plume of monsoonal moisture starts to break down across the area
Monday night as the upper-level ridge sitting over the High Plains
begins to broaden and shift further west. As a result, PWATs across
the CWA drop down to about climatological normal with minimal storm
chances expected through Thursday. Cannot rule out daily isolated
thunderstorms during the afternoon hours as subtle disturbances
within the ridge may trigger some development. However, storms
should mainly stick to the high terrain and immediate adjacent
plains. Another result of this pattern change are cooler
temperatures. Many places across the CWA will see their temperatures
drop to normal or even slightly below normal for this time of year.
For the most part, high will be in the 70s and 80s through the end
of the week.
Things could get interesting again next weekend with the potential
for another surge of monsoon moisture. Both the GFS and ECMWF have a
similar set-up, but differ on where the better moisture sets up. GFS
has the moisture plume west of the CWA due to an upper-level low
sitting over the South Dakota/Iowa border. ECMWF puts the moisture
plume over the western part of the CWA as it places this low further
east over the Great Lakes. Fortunately, there is still plenty of
time for the models to iron out a solution for next weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 521 PM MDT Sun Aug 14 2022
Wyoming TAFS...VFR, except for occasional MVFR and wind gusts to
30 knots in thunderstorms until 02Z at Laramie and Cheyenne.
Thunderstorms in the vicinity and wind gusts to 25 knots at
Rawlins until 02Z. Wind gusts to 25 knots at Cheyenne after 15Z
Monday.
Nebraska TAFS...VFR, except for MVFR and wind gusts to 30 knots in
thunderstorms until 06Z, and IFR at Chadron and Alliance from 09Z
to 15Z.
&&
.FIRE WEATHER...
Issued at 220 PM MDT Sun Aug 14 2022
Monsoon moisture in place through Monday will keep fire weather
concerns at bay. Good chances for showers...storms and wetting
rains. Begin to dry out from north to south Monday with monsoon
moisture getting forced south...as upper high pressure builds
across western and central Wyoming. Afternoon humidity stays above
critical levels through Wednesday before we begin to flirt at
critical afternoon humidity Thursday.
&&
.HYDROLOGY...
Issued at 221 AM MDT Sun Aug 14 2022
Plentiful monsoonal moisture will continue to impact the CWA through
Monday. Ensemble members prog precipitable water values between 1"
and 1.5" along and east of the Laramie Range today and tonight, and
western Nebraska Monday. Showers and thunderstorms will continue to
be efficient rain producers. 0.5-0.75" in 30-45 minutes over the
Mullen burn scar may result in flash flooding and debris flows.
Excessive rainfall Saturday afternoon in Laramie caused flash
flooding, with the Laramie River at Laramie rising 4 feet in less
than an hour. Heavy rain over and upstream may result in additional
rises this afternoon and evening. The Areal Flood Watch remains in
effect through late Sunday evening.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flood Watch until midnight MDT tonight for WYZ103>107-109>118.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...SF
AVIATION...RUBIN
FIRE WEATHER...GCC
HYDROLOGY...MJ
Hazardous weather outlook, Aug 14, 2:29 AM MST, 15 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
329 AM MDT Sun Aug 14 2022
NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-119-150930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-Goshen County-
East Laramie County-
329 AM MDT Sun Aug 14 2022
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Scattered showers and thunderstorms will develop later this afternoon
and continue this evening. The strongest storms may contain hail up
to one inch in diameter and wind gusts of 50 to 60 mph.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Scattered showers and thunderstorms Monday will give way to warmer
and drier weather Tuesday through Thursday.
.Spotter information statement...
Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.
WYZ103>107-109>118-150930-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
329 AM MDT Sun Aug 14 2022
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Scattered showers and thunderstorms will develop late this morning
and become more numerous in the afternoon. Locally heavy rainfall
may cause flash flooding, especially over the higher terrain and
near burn scars. The strongest storms may contain hail up to one
inch in diameter and wind gusts of 50 to 60 mph. A Areal Flood
Watch remains in effect through late this evening.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
Scattered showers and thunderstorms Monday will give way to warmer
and drier weather Tuesday through Thursday.
.Spotter information statement...
Spotters are encouraged to report severe weather to the National
Weather Service in Cheyenne.
In the hours before
Special weather statement, Aug 14, 3:59 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
459 PM MDT Sun Aug 14 2022
NEZ054-055-142330-
Kimball NE-Cheyenne NE-
459 PM MDT Sun Aug 14 2022
...A strong thunderstorm will impact portions of southwestern
Cheyenne and southeastern Kimball Counties through 530 PM MDT...
At 459 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Dix, or 13 miles southeast of Kimball. This storm was
nearly stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Cheyenne and southeastern Kimball Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4119 10360 4113 10315 4100 10328 4100 10331
4101 10362
TIME...MOT...LOC 2259Z 124DEG 3KT 4109 10348
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HammerSpecial weather statement, Aug 14, 4:54 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
554 PM MDT Sun Aug 14 2022
NEZ002-150030-
Dawes NE-
554 PM MDT Sun Aug 14 2022
...A strong thunderstorm will impact portions of northeastern Dawes
County through 630 PM MDT...
At 553 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Slim Buttes Housing, or 11 miles northeast of
Chadron, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Dawes
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
&&
LAT...LON 4294 10297 4300 10295 4300 10279 4279 10279
4278 10277 4277 10278
TIME...MOT...LOC 2353Z 323DEG 11KT 4296 10285
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HammerSpecial weather statement, Aug 14, 5:22 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
622 PM MDT Sun Aug 14 2022
NEZ003-019-096-150100-
Scotts Bluff NE-Box Butte NE-South Sioux NE-
622 PM MDT Sun Aug 14 2022
...A strong thunderstorm will impact portions of southwestern Box
Butte, north central Scotts Bluff and southeastern Sioux Counties
through 700 PM MDT...
At 622 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Lake Alice, or 16 miles north of Scottsbluff, moving
southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake Alice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4213 10379 4225 10366 4213 10329 4191 10359
TIME...MOT...LOC 0022Z 307DEG 12KT 4210 10365
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HammerFlash Flood, Kimball
- When
- August 14, 6:00 PM MST to 6:45 PM MST
- Where
- Kimball County, 0.3 mi N of Kimball to 0.43 mi ENE of Kimball
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.234, -103.661
Significant runoff and street flooding observed near Kimball. Kimball Airport AWOS station (KIBM) measured 1.26 inches of rainfall in less than 90 minutes.
Thunderstorm Wind, Scotts Bluff
- When
- August 14, 7:00 PM MST
- Where
- Scotts Bluff County, 5.49 mi SE of Lake Minatare
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.870, -103.420
Received report on social media of gusts 50 to 60 mph.
Thunderstorm Wind, Box Butte
- When
- August 14, 7:53 PM MST
- Where
- Box Butte County, 0.4 mi WNW of (Aia)alliance Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.062, -102.807
Alliance Airport ASOS station (KAIA) measured wind gust.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 14, 20221 death · 1 event
- Lightning Strike in Florida, August 14, 2022$550,000 · 1 event
- Flash Flooding and Dust Storm in Arizona, August 14, 2022$124,000 · 52 kt wind · 22 events
- Wildfire in Idaho, August 14 to 31, 2022$200,000 · 1 event
- Flash Flooding in Texas, August 14 to 15, 2022$110,000 · 10 events
- Flash Flooding in Arizona, August 14, 20229 events
- Debris Flow and Flooding in Colorado, August 14, 2022$750 · 3 events
- Marine Thunderstorm Wind and Waterspout in Gulf of Mexico, August 14, 20222 events
- Flash Flood and Dust Storm in Arizona, August 14, 20222 events
- Flood in Texas, August 14, 20221 event
- Flash Flood in Utah, August 14, 2022$5,000 · 1 event
- Flash Flood in Wyoming, August 14, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042030, 1042022, 1042023.